Alert archive / Arizona / River Flood Warnings in 2008
River Flood Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this river flood warning at Jan 28, 2008, 3:33 PM MST for Greenlee County, Arizona. It took effect at Jan 28, 2008, 9:00 PM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2008, 3:33 PM MST (22:33 UTC)
- In effect from
- Jan 28, 2008, 9:00 PM MST
- Expired
- Jan 29, 2008, 7:25 AM MST
- In force
- 10 hr
- Issued by
- NWS Tucson, AZ
- Flood severity
- Minor
County Greenlee County, AZ
The radar
The Tucson radar (KEMX), 196 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point San Francisco River at Clifton (SFCA3). The gauge peaked at 20.14 ft at Jan 29, 2008, 12:00 AM MST.
- Action stage
- 22 ft
- Minor stage
- 24 ft
- Moderate stage
- 26 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 09444500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS45 KTWC 282233
FLWTWC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
333 PM MST MON JAN 28 2008
...THE NATIONAL WEATHER SERVICE IN TUCSON, AZ HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN ARIZONA...
SAN FRANCISCO RIVER AT CLIFTON AFFECTING GREENLEE COUNTY
.AFTER CRESTING AROUND 21.0 FEET EARLIER THIS AFTERNOON... RUNOFF
FROM NEW MEXICO WILL ARRIVE LATER THIS EVENING BEFORE THE RUNOFF
FROM THE BLUE RIVER HAS HAD A CHANCE TO RECEDE. THIS WILL RESULT
IN A HIGHER CREST ALONG THE SAN FRANCISCO RIVER AT CLIFTON THAN
PREVIOUSLY EXPECTED.
NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH
FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE
PASSAGE. DO NOT DRIVE AROUND BARRICADES.
AZC011-291033-
/O.NEW.KTWC.FL.W.0001.080129T0400Z-080129T1800Z/
/SFCA3.1.ER.080129T0400Z.080129T0400Z.080129T0600Z.NO/
333 PM MST MON JAN 28 2008
THE NATIONAL WEATHER SERVICE IN TUCSON, AZ HAS ISSUED A
* FLOOD WARNING FOR
THE SAN FRANCISCO RIVER AT CLIFTON.
* FROM THIS EVENING TO TUESDAY MORNING...OR UNTIL THE WARNING IS
CANCELLED.
* AT 3:15 PM MONDAY THE STAGE WAS 20.4 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 22.0 FEET.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE THIS EVENING AND
CREST BETWEEN 22.0 AND 22.5 FEET BY MIDNIGHT. THIS CORRESPONDS TO
A PEAK FLOW BETWEEN 16000 AND 18000 CUBIC FEET PER SECOND.
* IMPACT...AT 22.0 FEET...OVERBANK FLOWS BEGIN ON THE NORTHWEST SIDE
OF CLIFTON. WATER APPROACHES BOTTOM OF RAILROAD BRIDGE. THE
HIGHWAY 191 BRIDGE WILL BE MONITORED CLOSELY BY GREENLEE COUNTY
OFFICIALS THIS EVENING...IN CASE THE CLIFTON FLOOD GATES NEED TO
BE CLOSED.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME TUE WED THU
SAN FRANCISCO
CLIFTON 22 20.4 MON 03 PM 21.8 16.4 12.6
$$
PYTLAK4 follow-up statements
000
WGUS85 KTWC 290437
FLSTWC
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON, AZ
937 PM MST MON JAN 28 2008
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN ARIZONA..
SAN FRANCISCO RIVER AT CLIFTON AFFECTING GREENLEE COUNTY
.AFTER CRESTING AROUND 21.0 FEET EARLIER TODAY...THE FLOW HAS
DIMINISHED TO LEVELS NEAR BANKFULL. ADDITIONAL FLOW FROM NEW MEXICO
HAS BEEN SLOWER TO ARRIVE THAN EXPECTED...BUT IS STILL EXPECTED TO
PROVIDE ENOUGH INPUT FOR A SIGNIFICANT RISE BACK TO NEAR FLOOD
STAGE.
NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.
AZC011-291637-
/O.CON.KTWC.FL.W.0001.000000T0000Z-080129T1800Z/
/SFCA3.1.ER.080129T0500Z.080129T0500Z.080129T0600Z.NO/
937 PM MST MON JAN 28 2008
THE FLOOD WARNING CONTINUES FOR
THE SAN FRANCISCO RIVER AT CLIFTON.
* UNTIL TUESDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 9:15 PM MONDAY THE STAGE WAS 18.6 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 22.0 FEET.
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE
TONIGHT...APPRAOCHING 21.0 TO 22.0 FEET BETWEEN MIDNIGHT AND 2 AM
MST.
* IMPACT...AT 22.0 FEET...OVERBANK FLOWS BEGIN ON THE NORTHWEST SIDE
OF CLIFTON. WATER APPROACHES BOTTOM OF RAILROAD BRIDGE.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME TUE WED THU
SAN FRANCISCO
CLIFTON 22 18.6 MON 09 PM 16.4 12.6 11.7
$$000
WGUS85 KTWC 291324
FLSTWC
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON, AZ
624 AM MST TUE JAN 29 2008
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN ARIZONA..
SAN FRANCISCO RIVER AT CLIFTON AFFECTING GREENLEE COUNTY
.THE FLOW ON THE SAN FRANCISCO WILL CONTINUE TO RECEDE AND WILL FALL
BELOW BANKFULL BY LATE THIS MORING.
NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.
AZC011-291800-
/O.CON.KTWC.FL.W.0001.000000T0000Z-080129T1800Z/
/SFCA3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
624 AM MST TUE JAN 29 2008
THE FLOOD WARNING CONTINUES FOR THE SAN FRANCISCO RIVER AT CLIFTON.
* FOR THIS MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 600 AM THIS MORNING THE STAGE WAS 20.2 FEET.
* ABOVE BANKFULL FLOW IS FORECAST.
* FLOOD STAGE IS 22.0 FEET.
* THE FLOW WILL REMAIN ABOVE BANKFULL THROUGH THE MORNING HOURS...BUT
THE WATER WILL CONTINUE TO RECEDE AS THE DAY PROGRESSES.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME WED THU FRI
SAN FRANCISCO
CLIFTON 22 20.2 TUE 06 AM 13.8 10.7 10.3
$$000 WGUS85 KTWC 291415 FLSTWC FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 715 AM MST TUE JAN 29 2008 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN ARIZONA... SAN FRANCISCO RIVER AT CLIFTON AFFECTING GREENLEE COUNTY .THE SAN FRANCISCO RIVER CRESTED NEAR 21.3 FEET AROUND MIDNIGHT AND HAS CONTINUED A VERY SLOW FALL SINCE THEN. ALTHOUGH THE RISK OF MINOR FLOODING ALONG THE SAN FRANCISCO RIVER HAS ENDED... EXTREME CAUTION IS STILL ADVISED SINCE RIVER LEVELS WILL REMAIN HIGH THROUGH THURSDAY...AND CONSIDERABLE DEBRIS WILL REMAIN IN THE CHANNEL. AZC011-291445- /O.CAN.KTWC.FL.W.0001.000000T0000Z-080129T1800Z/ /SFCA3.1.ER.080129T1253Z.080129T1300Z.080129T1306Z.NO/ 715 AM MST TUE JAN 29 2008 THE FLOOD WARNING IS CANCELLED FOR... THE SAN FRANCISCO RIVER AT CLIFTON. * AT 7:00 AM TUESDAY THE STAGE WAS 19.9 FEET. * FELL BELOW FLOOD STAGE AT 6:06 AM TUESDAY. * FLOOD STAGE IS 22.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 14.3 FEET BY EARLY TOMORROW. $$ PYTLAK
000 WGUS85 KTWC 291425 CCA FLSTWC FLOOD STATEMENT...CORRECTION NATIONAL WEATHER SERVICE TUCSON AZ 715 AM MST TUE JAN 29 2008 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN ARIZONA... SAN FRANCISCO RIVER AT CLIFTON AFFECTING GREENLEE COUNTY .THE SAN FRANCISCO RIVER CRESTED NEAR 21.3 FEET AROUND MIDNIGHT AND HAS CONTINUED A VERY SLOW FALL SINCE THEN. ALTHOUGH THE RISK OF MINOR FLOODING ALONG THE SAN FRANCISCO RIVER HAS ENDED... EXTREME CAUTION IS STILL ADVISED SINCE RIVER LEVELS WILL REMAIN HIGH THROUGH THURSDAY...AND CONSIDERABLE DEBRIS WILL REMAIN IN THE CHANNEL. AZC011-291445- /O.CAN.KTWC.FL.W.0001.000000T0000Z-080129T1800Z/ /SFCA3.1.ER.080129T1253Z.080129T1300Z.080129T1306Z.NO/ 715 AM MST TUE JAN 29 2008 THE FLOOD WARNING IS CANCELLED FOR... THE SAN FRANCISCO RIVER AT CLIFTON. * AT 7:00 AM TUESDAY THE STAGE WAS 19.9 FEET. * RIVER CRESTED BELOW FLOOD STAGE. * FLOOD STAGE IS 22.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 14.3 FEET BY EARLY TOMORROW. $$ PYTLAK CORRECTED FLOOD CREST INFORMATION BULLET
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this river flood warning went out at Jan 28, 2:30 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Jan 28, 2:30 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST MON JAN 28 2008 .SYNOPSIS...A WEATHER SYSTEM WILL MOVE ACROSS THE STATE TONIGHT AND BRING A CHANCE OF SHOWERS TO THE AREA...MAINLY NORTH OF TUCSON. WEAK HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY FOR A BRIEF DRYING TREND. ANOTHER STORM SYSTEM...THIS ONE FROM THE GULF OF ALASKA...WILL DROP SOUTHEAST THROUGH THE GREAT BASIN ON WEDNESDAY. THIS SYSTEM WILL HAVE LESS MOISTURE...BUT WILL BE MUCH COLDER...AND BRING A SLIGHT CHANCE OF SHOWERS. DRY NORTHWEST FLOW THURSDAY INTO THE FIRST PART OF NEXT WEEKEND WITH DAYTIME HIGHS NEAR SEASONAL LEVELS. ANOTHER GULF OF ALASKA STORM MAY AFFECT THE AREA ON SUPER BOWL SUNDAY. && .DISCUSSION...TURNED OUT TO BE A NICE DAY ACROSS SOUTHEAST ARIZONA WITH SCATTERED TO LOCALLY BROKEN CLOUD COVER. UPPER LEVEL TROUGH IN EASTERN NEVADA WILL SWING ACROSS THE STATE TONIGHT AND WORK ON MOISTURE THAT IS CURRENTLY IN PLACE. BEST SHOT FOR SHOWERS WILL BE NORTH TO NORTHEAST OF TUCSON WITH THE WHITES HAVING THE HIGHEST POPS. SNOW AMOUNTS WILL BE IN THE MIDDLE OF ADVISORY CRITERIA IN THE WHITES AND COMBINED WITH SOME STRONG GUSTY WINDS...THE SNOW AND BLOWING SNOW ADVISORY WILL BE CONTINUED UNTIL 3 AM THURSDAY. WEAK HIGH PRESSURE BUILDS OVER THE AREA TUESDAY WITH DAYTIME TEMPERATURES AT OR A COUPLE OF DEGREES COOLER THAN MONDAY. FAST MOVING WEATHER SYSTEM FROM THE GULF OF ALASKA WILL MOVE THROUGH THE GREAT BASIN ON WEDNESDAY AND BRING ANOTHER CHANCE OF SHOWERS TO THE AREA...MAINLY NORTH AND NORTHEAST OF TUCSON. THIS SYSTEM WILL BRING MUCH COLDER OVERNIGHT LOW TEMPERATURES TO THE REGION THURSDAY AND FRIDAY MORNINGS...WITH FREEZING TEMPERATURES TO THE LOW DESERTS. OTHERWISE DRY NORTHWEST FLOW THURSDAY AND FRIDAY WITH A GRADUAL WARMING TREND THAT WILL CONTINUE INTO THE FIRST PART OF THE WEEKEND. AT THIS TIME LOOKS LIKE THE UPCOMING WEEKEND WILL BE 50-50 SPLIT WITH THE GFS PROGGING A SYSTEM MOVING INTO THE DESERT SOUTHWEST ON SUPER BOWL SUNDAY. THIS SYSTEM IS CURRENTLY OUT BY KAMCHATKA ISLAND. THE EUROPEAN MODEL IS SLOWER WITH THIS SYSTEM...WHICH IS PROBABLY A GOOD IDEA SINCE THIS PAST SYSTEM WAS SLOWER MOVING ACROSS THE AREAA. HAVE THROWN IN TOKEN POPS FOR LATE SATURDAY INTO SUNDAY...WHICH AT LEAST GIVES THE PUBLIC THE IDEA THAT ANOTHER SYSTEM IS POSSIBLE NEXT WEEKEND. && .AVIATION...BREEZY CONDITIONS WILL CONTINUE THROUGH EARLY EVENING WITH WESTERLY WIND GUSTS OF 20-25 KTS. WINDS ARE EXPECTED TO GRADUALLY DECREASE BELOW 15 KTS AFTER 03Z TUESDAY. SCT CLOUD BASES AT 4-7K FT AGL ARE EXPECTED TO CONTINUE TONIGHT. CLEAR SKIES WILL RETURN TUESDAY WITH NORMAL DIURNAL WINDS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .HYDROLOGY...RUNOFF PROBLEMS WILL CONTINUE FOR SEVERAL DAYS AS THE FLOW CONTINUES TO WORK DOWNSTREAM. MAIN PROBLEM IN THE SHORT TERM WILL BE AT CLIFTON THIS EVENING AND THEN DOWN THE GILA RIVER OVER THE NEXT SEVERAL DAYS. && .TWC WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY UNTIL 3 AM MST TUESDAY MORNING FOR PUBLIC ZONE 19 (NORTHERN GREENLEE COUNTY) ABOVE 7000 FEET. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jan 28, 3:15 PM MST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 315 PM MST MON JAN 28 2008 AZZ019-291000- NORTHERN GREENLEE COUNTY- 315 PM MST MON JAN 28 2008 ...SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 3 AM MST TUESDAY MORNING ABOVE 7000 FEET... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TONIGHT THE AREA IS CURRENTLY IN A WEATHER BREAK AS IT IS IN BETWEEN WEATHER SYSTEMS. THE NEXT WEATHER SYSTEM WILL MOVE OUT OF NEVADA LATER THIS AFTERNOON AND SWING ACROSS THE AREA TONIGHT. SHOWER ACTIVITY WILL BEGIN TO PICK UP EARLY THIS EVENING. SNOWFALL AMOUNTS TONIGHT WILL BE IN THE 5 TO 8 INCH RANGE AND COMBINED WITH WIND SPEEDS OF 25 TO 35 MPH...AREAS OF BLOWING SNOW WILL BE OCCURRING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jan 28, 11:21 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1121 AM MST MON JAN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 17 NNE CLIFTON 33.25N 109.18W
01/28/2008 GREENLEE AZ PARK/FOREST SRVC
BLUE RIVER ROSE 11 FEET IN 4 HOURS...CRESTED 4.5 FEET
ABOVE BANKFULL STAGE AT USGS STREAM GAGE.
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 6:05 PM MST | Areal Flood Warning | TWC | Pima | 4 hr |
| Jan 27, 6:38 PM MST | Areal Flood Advisory | TWC | Graham | 10 hr |
| Jan 27, 8:18 PM MST | Areal Flood Warning | TWC | Pima | 10 hr |
| Jan 28, 7:23 AM MST | Areal Flood Warning | TWC | Greenlee | 7 hr |
| Jan 28, 7:58 AM MST | Wind Advisory | TWC | 5 hr | |
| Jan 28, 10:24 AM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 5 hr |
Nearby
River Flood Warnings in Arizona, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.